It may sound quite ironic and surprising that the same ear drops purposely crafted to help a dog recover from an ear ailment, would cause a dog to go deaf, but the risks are real for certain dogs. There are certain ear medications that are known for being “ototoxic” which means that they are toxic to the ear and can negatively affect a dog or person’s sense of hearing. Learning more about these ear drops and potential side effects is important so to recognize early signs of trouble and readily report them to the vet.
As seen in the introduction, the term ototoxicity simply means “toxic to the ear.” How can ears drops be toxic to a dog’s ear? While the process is still not completely well understood, it’s likely a matter of the drugs causing damage to the hair cells in the dog’s inner ear or damage to the nerves responsible for sending a dog’s hearing and balancing information from the dog’s inner ear to his brain.
Depending on what part of the ear is affected, the ototoxicity may be referred to in different ways. When the cochlea (the hearing apparatus) is affected causing hearing loss, it’s referred to as cochleotoxicity. When the vestibulocochlear nerve is instead affected causing balance problems, it’s known as vestibulotoxicity.
Ototoxicity therefore may cause a dog’s hearing and sense of balance to be negatively affected. The drug’s ototoxic effect may be temporary (and thus reversible as the drug leaves the body) or permanent.
What Happens Exactly?
When a dog normally hears and moves around, the special hair cells located in the dog’s cochlea and the vestibular areas of the inner ear, bend with sound vibrations and movements, thus, relaying information about sounds and movement to the dog’s brain.
When these hair cells are damaged, they no longer work as they’re supposed to, thus, communication is broken and the dog may no longer hear well and his balance function may be affected.
While hearing problems may not be too noticeable, balance problems are known for causing trouble walking, circling, eye jerking movements, tilted head, nausea and vomiting.
When hearing loss takes place, the signs may not be noticeable at first as the dog’s ability to sense high frequencies is firstly affected, therefore the first signs of hearing loss may become only more noticeable perhaps weeks after treatment.
“High frequencies are affected first, slowing recognition of the toxicity, which may appear at a delay of weeks after treatment has been discontinued.” ~Merck Veterinary Manual
Several ear drops containing aminoglycoside antibiotics can be ototoxic in both humans and pets. These drugs are often used to treat different types of bacterial infections and they are mostly administered by injection or topically, directly into the ear under ear drops and ointments.
Technically, all routes of administration may cause ototoxic side effects. Ear drops that may cause hearing and balance problems (or even both) in dogs include those containing the following aminoglycoside antibiotics:
- Gentamicin (Otomax, Mometamax, Gentizol, Otibiotic, Remicin)
- Neomycin (EnteDerm Ointment)
Note: a few dog owners report hearing loss in dogs using Oti-pak E (Enrofloxacin + Ketoconazole + Triamcinolone) In this case, the hearing loss may be due to the fact that the wax packing clogs the ears as they are meant to slowly melt over 7 to 10 days.
Generally the hear loss goes back to normal within 2 weeks but may take even up to 6 weeks, but there are some dog owners reporting that their dogs never gained their hearing back.
“While all aminoglycoside antibiotics can damage auditory and vestibular receptors, streptomycin and gentomycin have their greatest effects on the vestibular system, whereas, neomycin, kanamycin, tobramycin, and amikacin sulfate produce more damage to the auditory peripheral receptors.” ~ K. G. Braund, Veterinary Neurological Consulting
What should dog owners do if they notice signs of ototoxicity in their dogs after inserting ear drops? A prompt call to the vet is imperative.
The ototoxic drug should be stopped, but deafness may be permanent, claims Jared B. Galle, a board-certified veterinarian specializing in neurology.
There are chances though that certain supplements may be helpful to reduce the toxic effects, something worthy of discussing with the vet. “Supplementation of various antioxidants has been demonstrated to attenuate ototoxicity induced by aminoglycosides.” (reference 1). Generally, if the hearing loss can be reversed, it tends to come back in 1 to 2 weeks, but there have been reports of sometimes taking up to 6 weeks.
Update: a recent study conducted in April 2018 has revealed that the level of hearing loss in dogs, following application of an ointment‐based ear drop medication containing betamethasone, clotrimazole and gentamicin, was reduced following an ear flush procedure under anesthesia meant to remove the medication from the ear canals. “All owners noted an improvement in their dog’s hearing post‐ear flush,” claims the study.
Did you know? Subtle hearing loss in dogs is often not readily recognized by dog owners because dogs are capable of compensating with their other senses.
Some Final Thoughts from Veterinary Practice News, about giving a head’s up to dog owners:
“When dispensing Otomax or a generic equivalent, “Be sure to inform owners of the possible, be it rare, occurrence of deafness associated with this product. It usually is transient, but it can be permanent.”~Dr. Paul Bloom
Disclaimer: this article is not to be used as a substitute for professional veterinary advice. If your dog is showing symptoms after using ear drops, consult with your vet at once.
- 1) Ototoxicity in dogs and cats, Naoki Oishi, M.D. Andra E. Talaska, B.S.,and Jochen Schacht, Ph.D.
Vet Clin North Am Small Anim Pract. 2012 Nov; 42(6): 1259–1271, Published online 2012 Oct 10. doi:
- 2) Merck Veterinary Manual, Aminoglycosides, retrieved from the web on April 9th, 2016
- 3) Clinical Neurology in Small Animals – Localization, Diagnosis and Treatment, K.G. Braund (Ed.) Publisher: International Veterinary Information Service (www.ivis.org), Ithaca, New York, USA
- Veterinary Practice News, Strategies For Battling Cat & Dog Ear Infections, retrieved from the web on April 9th, 2016
- Conductive hearing loss in four dogs associated with the use of ointment‐based otic medications
Share Your Comments